Recurrent local and systemic hypersensitivity reactions after switching back from subcutaneous to intravenous vedolizumab in ulcerative colitis: a case presentation
Abstract
Vedolizumab (VDZ), a humanized monoclonal antibody targeting the α4β7 integrin, is available in both intravenous (IV) and subcutaneous (SC) formulations for the treatment of ulcerative colitis and Crohn’s disease [1, 2]. The SC formulation is convenient and generally well tolerated; however, injection-site reactions may prompt a switch back to IV administration. In recent reports, hypersensitivity reactions have been observed after IV reintroduction following SC exposure, raising the possibility of immune sensitization [3–6]. We present a Japanese case of sequential local and systemic hypersensitivity reactions after switching from SC to IV VDZ. A 50-year-old man with ulcerative colitis relapsed on mesalazine [Clinical Activity Index (CAI) 9, partial Mayo score 6]. Prednisolone 30 mg/day was started but stopped because of steroid-induced psychosis. He had no comorbidities or history of drug allergy, asthma, or urticaria. After induction at weeks 0, 2, and 6, IV VDZ was continued (300 mg every 8 weeks). Several months later, mucosal healing was confirmed (Mayo Endoscopic Subscore 0). He later switched to SC VDZ (108 mg every 2 weeks) and received eight doses. Because of increasing injection-site pain, SC therapy was discontinued. Two weeks after the final SC injection, IV VDZ was restarted. Baseline labs were unremarkable [white blood cell count 4.8 × 109/L, eosinophils 3.3% (1.58 × 108/L), C-reactive protein 0.3 mg/L; aspartate aminotransferase 15 U/L, alanine aminotransferase 10 U/L, creatinine 68 µmol/L]. After the first IV infusion, erythema and swelling developed at a previous SC injection site and resolved within a few days. During the second IV infusion, a generalized rash with pruritus developed 20 minutes after infusion initiation (Figure 1). Vital signs were stable (blood pressure 102/71 mmHg, SpO2 98%, heart rate 92 bpm). Pre-infusion labs were as follows: white blood cell count 7.0 × 109/L, eosinophils 2.0% (1.4 × 108/L), C-reactive protein 0.5 mg/L; aspartate aminotransferase 15 U/L, alanine aminotransferase 10 U/L, creatinine 72 µmol/L. Symptoms resolved with oral bilastine and topical betamethasone. He remains in remission on mesalazine alone. Cutaneous eruptions during the second intravenous vedolizumab infusion. (A) Abdomen: erythema with edematous wheals at a site the patient reported as a former subcutaneous injection site. (B) Back: erythematous plaques and wheals. (C) Auricle: erythematous rash. All photographs were obtained during the second reaction episode. No photographs were available for the first localized reaction. Hypersensitivity reactions to VDZ are rare but clinically relevant, and the underlying mechanisms remain unclear [3–6]. In this case, local and systemic reactions occurred after reintroduction of IV VDZ following SC administration. The initial eruption occurred at a previous SC injection site, suggesting localized sensitization after repeated SC exposure. The two-week interval between the last SC injection and IV reintroduction was approximately the same as the terminal half-life of VDZ (around 15 days) [7], suggesting that the circulating drug may have persisted when IV dosing resumed. In a sensitized host, residual drug exposure could plausibly contribute to hypersensitivity via immune complex formation or mast cell-mediated mechanisms. This is consistent with pharmacokinetic data showing a terminal half-life of approximately 15–25 days across formulations and populations [8]. Published reports describe hypersensitivity reactions after short-interval switching from SC to IV VDZ [3–6]. Richard et al. reported allergic manifestations in 7 of 10 patients, often at the first IV infusion after switching back, including urticaria, lip swelling, hypotension, and recurrence of erythema at former SC injection sites [3]. Other reports describe a spectrum from localized recurrence controlled with premedication to systemic reactions requiring discontinuation [4–6]. Compared with these, our case showed stepwise progression from localized to generalized manifestations across sequential IV reintroductions. The initial localized eruption was not recognized as hypersensitivity, which led to subsequent re-administration. In reported cases, reactions often occurred at the first IV infusion after switching back from SC to IV vedolizumab; when reported, the interval from the last SC dose was short (approximately 2–4 weeks), although it was not consistently documented [3–6]. Repeated SC exposure may also contribute to sensitization, with subsequent IV re-exposure eliciting a more pronounced reaction. Although anti-drug antibodies (ADA) were not assessed in this patient, previous studies have reported increased ADA incidence after treatment interruption and re-exposure [9]. From a pharmacological perspective, VDZ is a humanized IgG1 monoclonal antibody targeting the α4β7 integrin, selectively blocking gut-homing lymphocyte trafficking with limited systemic immunosuppression [1, 8]. While its immunogenicity rate during continuous therapy is generally low, ADA positivity may increase after treatment interruption and re-exposure [9]. This case suggests that, even without ADA testing, sensitization after repeated SC exposure may contribute to systemic reactions upon IV rechallenge. When switching between SC and IV formulations, short intervals may increase the risk of hypersensitivity, particularly within one elimination half-life. If switching is necessary, premedication (e.g. antihistamines with or without corticosteroids) and careful infusion monitoring may be considered based on published case experience. Further studies are needed to clarify ADA kinetics and the immunopathology of VDZ-associated hypersensitivity. This report has limitations. Causality was assessed using the Naranjo Adverse Drug Reaction Probability Scale (score 9), supported by the temporal relationship, recurrence on re-administration, and prompt response to treatment. However, the mechanism remains speculative. Anti-vedolizumab antibody testing was not performed because it is not routinely available in Japan and was limited by practical and cost considerations. Hypersensitivity reactions may occur even in patients previously tolerant to IV VDZ when switching from SC to IV formulations within short intervals. Awareness of this phenomenon is essential for safe management of biologic therapy. T.S. drafted the manuscript; all authors revised and approved the final version of the manuscript. None declared. None declared.
Fields of Study & Subjects
Inflammatory Bowel Disease
Drug-Induced Adverse Reactions
Urticaria and Related Conditions
Publication details
- Journal / source
- Gastroenterology report
- Publisher
- Oxford University Press (OUP)
- Volume
- 14
- Pages
- goag048–goag048
- Publication date
- 20 January 2026
- Language
- EN